It’s no secret that retinoids, which are compounds of vitamin A, are the anti-ageing super ingredient extraordinaire. Acne, blackheads, and hyperpigmentation can all be effectively treated with prescription-strength retinoid tretinoin. But, as your skin adjusts to the new active ingredients, it’s normal to have some side effects when you first start retinoid treatment.

In addition, skin irritability can be, well, annoying. This guide’s wealth of knowledge and advice will hopefully reassure you that side effects are entirely common and even required to enjoy the benefits of retinoids.

Why Does Irritation Occur?

What causes skin irritation when using retinoids for the first time?

Retinoids change the way your skin behaves. One of their primary catchphrases is that they cause a greater rate of cell turnover or the frequency with which your cells are regenerated. This has an impact on both the dermis and the epidermis, the outermost layers of your skin. Increased cell regeneration is fantastic news if you want to get rid of wrinkles, smooth out fine lines, and glow younger, but it can take time to get used to. Your skin cell renewal rate may initially irritate you. Redness, itching, tingling, dryness, and peeling are some frequent symptoms of irritation.

If you have sensitive skin, you are more prone to become irritated; if you have resistant skin, you are less likely to become irritated.

Your skin is probably sensitive if you:

  • Your skin is often dry and requires a lot of moisturising.
  • When you use a foamy soap or cleanser, your skin feels tight
  • You’ve experienced eczema, hives, or sensitivity to skincare products in the past

However, those with resistant skin types:

  • Typically, your skin is oily.
  • You won’t have a bad reaction to any skincare products.
  • You have never experienced dry skin, eczema, or hives.

When Does Irritation Fade?

If you encounter some slight irritation at the beginning of your retinoid treatment, there’s no need to be concerned. Retinoids are among the most active ingredients you’ll find in skincare products, after all. Just keep in mind that itchiness signifies your skin’s response to the medication and that your cell turnover is already rising. Similarly, if you don’t have any side effects at all, don’t worry your treatment is still effective!

The process of your skin becoming accustomed to tretinoin cream is known as “retinisation,” and it lasts only for around 4 weeks. If you’re treating acne outbreaks, you’ll start seeing results in 4-6 weeks, and you’ll start noticing anti-ageing benefits in 8–12 weeks. However, each skin journey is unique. Some people won’t become irritated at all, while others will take a little longer or a little less time to see the effects. Just be consistent and patient, and you’ll see results.

Advice On How To Manage Irritation On Sensitive Skin

The simplest thing you can do to minimise and manage irritation is to maintain a regular skincare programme. Apply your topical retinoid after gently cleaning your skin at night after your morning and evening rituals. After applying your serums, moisturise your skin with a nourishing cream to prevent flaking and dryness and keep your skin hydrated. Additionally, you must use at least SPF 30 sunscreen. In addition to preventing sunburn-related discomfort, it also stops the UV damage that your retinoids are repairing.

Recall how we said your skin type determines the degree of retinoid irritation you experience. You can focus on creating a skin type that is more resistant to irritation to avoid inflammation. The key is to keep your skin barrier strong.

You might use the application approach of buffering to lessen the irritation. Apply a small layer of moisturiser first, followed as normal by more moisturiser, and that’s all there is to it. This creates a very thin barrier between the retinoid and your skin, diluting it and reducing any irritation. This is particularly beneficial for those with dry skin types.

If you have an obvious wound, such as a cut or scrape, we’d strongly advise taking a break because applying retinoids on top of a wound can be quite irritating.

If Skin Irritation Persists

Following our suggestions to lessen irritation if it persists, or if your symptoms are strong or emerge unexpectedly, it’s time to stop. It could be a sign of an allergic response. Although this can occur with any skin care products, not just retinoids, we advise consulting a dermatologist or physician if you have concerns about irritated skin. Additionally, you should inform our clinical experts of any reactions you experience.

Similar Posts